[Skip to Content]
[Skip to Content Landing]
Article
July 19, 1952

LOSS OF SENSE OF TASTE DUE TO METHYLTHIOURACIL THERAPY

Author Affiliations

Philadelphia

JAMA. 1952;149(12):1091-1093. doi:10.1001/jama.1952.02930290013003
Abstract

The thiouracil group of antithyroid drugs has received an extensive clinical trial in the past eight years, and their toxic effects have been amply documented. Loss of the sense of taste has been mentioned in only a single report.1 One of the 16 patients treated with methylthiouracil by Leys complained of complete loss of taste while receiving a daily dose of 1.4 gm. Taste sensation gradually returned when the dose was reduced.

We have recently observed complete loss of the sense of taste in two patients receiving methylthiouracil. Because of the rarity of this toxic effect and its benign nature, a brief report is appended.

REPORT OF CASES 

Case 1.—  A 48-year-old woman was referred by an ophthalmologist because of marked lid retraction without measurable proptosis of the eyes and persistent periorbital edema. Her history was long and complex and only those portions pertinent to the present discussion will

First Page Preview View Large
First page PDF preview
First page PDF preview
×